The Non-Fatal Opioid Overdose and the Long-Term Health Problems It Causes
In the United States, there are far more non-fatal drug overdoses than fatal ones. Every day, thousands of dedicated emergency medical technicians (EMTs) across the country rush to the sites of drug overdoses to save lives. Once on the site, EMTs must do their best to rapidly diagnose the kind of overdose problem so they can provide the correct life-saving care.
For those overdosing on opioids, the solution is naloxone, a drug that reverses the effects of an opioid like heroin, fentanyl, or morphine. It snaps a person back to consciousness even if they were comatose, not breathing, and on their way out when EMTs got to them. Once the person is conscious and talking, there is a chance to convince them to go to rehab and get their lives back. At the very least, they get to see another sunrise.
What is not being talked about, however, is the toll these non-fatal overdoses are taking on these individuals. There are lasting health repercussions that many of these people must deal with after they are brought back to life.
Opioids are particularly hard on a person who barely manages to escape a fatal overdose. In the U.S., approximately three out of four drug-involved deaths are caused by opioids. In 2022, they were the cause of death for 83,000 Americans.
“Opioid overdoses that do not lead to death are several times more common than fatal overdoses.”
Internationally, the World Health Organization estimates that 500,000 deaths result from drug use, with seven out of ten being caused by opioids. “Opioid overdoses that do not lead to death are several times more common than fatal overdoses,” the WHO states. This statement indicates that globally, millions of people suffer the lingering effects of opioid and other overdoses.
The Effects of Opioids and Their Overdoses
The most dangerous effects of opioids are felt by the lungs. Opioids depress lung function, slowing breathing. When the dose is large enough, breathing stops, causing death. If a person is revived in time, they may suffer only minor problems like dizziness and confusion for a few hours.
But many people suffer from oxygen deprivation as they wait for EMTs or someone else with naloxone. Any extended period of oxygen deprivation can cause long-lasting problems.
Brain Injury from Oxygen Deprivation
When the body is deprived of oxygen, this situation is referred to as hypoxia. All the opioids common to the illicit market cause hypoxia when too much is consumed: fentanyl, heroin, morphine, oxycodone, hydrocodone, and others.
These drugs work in slightly different ways and at different intensities of effect, but they all depress breathing, thereby cutting oxygen off from the brain and other organs. The more potent the opioid, the worse the effects. Fentanyl is, of course, the most potent of these opioids. At this point, however, just about any drug on the illicit market may be contaminated with fentanyl. Or the product a person purchased on the illicit market may contain fentanyl and nothing else. There is no escaping this drug at this time.
The most common adverse effects of hypoxia include:
- Kidney failure
- Neurological problems
- Heart complications
- Nerve damage
- Temporary paralysis
- Fluid in the lungs
Further, opioids also slow down gastric and intestinal function, which is why addicted people or those receiving opioids for pain complain of constipation. During an opioid overdose, this gastric slowdown can result in a person vomiting whatever is in their stomach. However, because a person is comatose during an overdose, they may inhale the material vomited as they gasp to try to get air into their lungs. In fact, a person with a non-fatal dose of opioids in their body can die from aspiration (breathing in this vomited material), which causes the lungs to fill with fluid.
After a person recovers their ability to breathe, they may still suffer from short-term memory loss and changes in their cognitive and physical functions. But much worse than that, the brain injury resulting from a non-fatal opioid overdose can cause severe permanent injuries.
Lasting, Disabling Injuries Resulting from Hypoxia
According to the National Highway Traffic Safety Administration, it takes an average of 10 minutes for EMS staff to reach a person who has overdosed. According to MedlinePlus, brain cells begin to die less than five minutes after oxygen is cut off.
The more times a person suffers opioid-induced hypoxia, the higher their risk of suffering a permanent disabling injury.
One doctor in a Boston hospital reported that about 30% of the patients coming to the ER for a drug-related condition will come back again. About 10% will return more than three times. While it’s endlessly frustrating for all the EMTs and doctors trying to keep these people alive, that frustration is nothing compared to the hypoxic injury these patients may be accumulating.
What lasting or even permanent injuries may these people accumulate after they’ve been through one or more non-fatal overdoses?
- Mental disorientation
- Loss of body control
- Poor motor skills
- Changes in their walk
- Lower body paralysis
- Changes in behavior and mental states
- Slower reaction time
- Reduced physical functioning showing up as fatigue and atrophy
These serious and lasting injuries that can result from opioid-related hypoxia provide another reason for getting an addicted person into rehab as soon as possible. It is obvious that injuries such as these can severely damage one’s quality of life. No one wants to experience these changes.
Opioids Are Not the Only Drugs That Affect Breathing
There are several types of drugs that depress the function of the lungs. Overdoses of any of these drugs can cause hypoxia. The list includes the following drugs:
- Benzodiazepines such as Xanax, Valium, Halcion, Ativan
- Barbiturates, sleeping aids such as phenobarbital, Seconal, and pentobarbital
- Illicit drugs like GHB
- Dextromethorphan, found in cough medicines identified with "DM" on the packaging
- Sedative-hypnotics used to aid sleeping, like zolpidem;
polydrug abuse is very common (using more than one drug at the same time or in succession). If any of these drugs are added to a dose of opioid already in the body, the drugs will have a cumulative effect.
The same thing can happen when a person is taking opioids as prescribed by a doctor. Adding alcohol and sleep aids on top of the opioid can depress a person’s breathing to a life-threatening point.
Rehab is Essential to Protect Health and Life
While millions of people abuse drugs and alcohol every day, too many of them do not survive. Currently in the U.S., more than 100,000 people are dying each year from drug overdoses, and more than 140,000 lose their lives to alcohol-related causes.
This comes to nearly a quarter-million people each year losing their lives to drugs and alcohol in America alone. Every one of these deaths is preventable.
Even more people die from indirect drug-related causes like heart problems, hepatitis, HIV, cancer, or stroke.
It may not be possible to wait until a person “hits rock bottom,” as so many people advised for so many years. With fentanyl on the market, a person may be dead before they have a chance to hit rock bottom.
When an individual has access to a drug rehab that works, they can escape these grim outcomes. With the right program, they can finally enjoy the brightness of life again. They can regain their family and their personal integrity. At long last, they can get their lives back and envision a healthy future for themselves, free from the dangerous effects of drug overdoses.
- Centers for Disease Control and Prevention. “Provisional Drug Overdose Death Counts.” CDC, 2023. CDC
- World Health Organization. “Opioid Overdose.” WHO, 2021. WHO
- ScienceDirect. “Respiratory depression and brain hypoxia induced by opioid drugs: Morphine, oxycodone, heroin, and fentanyl.” ScienceDirect, 2019. ScienceDirect
- Health and Human Services. “Non-Fatal Opioid Overdose and Associated Health Outcomes: Final Summary Report.” HHS, 2019. HHS
- National Library of Medicine. “Aspiration in lethal drug abuse—a consequence of opioid intoxication.” NLM, 2020. NLM
- MedlinePlus. “Cerebral hypoxia.” MedlinePlus, 2023. MedlinePlus
- WBUR News. "Dealing With The Immediate Crisis: What It’s Like For EMTs Responding To Overdose.” WBUR News, 2015. WBUR
- National Institute on Alcohol Abuse and Alcoholism. “Alcohol-Related Emergencies and Deaths in the United States.” NIAAA, 2023. NIAAA